Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 101, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 18, 2020, 6:28 PM CDT for Cloud County, Republic County, Kansas. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 18, 2020, 6:28 PM CDT (23:28 UTC)
- Expired
- Jun 18, 2020, 7:15 PM CDT
- In force
- 47 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Cloud County, KS, Republic County, KS
The radar
The Grand Island radar (KUEX), 96 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 6:32 PM CDT | HAIL 1 | 6 S Jamestown, KS | NICKEL TO QUARTER SIZE HAIL COVERING THE GROUND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.5 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 297 J/kg
- Mixed-layer CIN
- -249 J/kg
- Mixed-layer LCL
- 1205 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
596
WUUS53 KTOP 182328
SVRTOP
KSC029-157-190015-
/O.NEW.KTOP.SV.W.0101.200618T2328Z-200619T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
628 PM CDT Thu Jun 18 2020
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Southwestern Republic County in north central Kansas...
Northwestern Cloud County in north central Kansas...
* Until 715 PM CDT.
* At 627 PM CDT, a severe thunderstorm was located 5 miles southeast
of Scottsville, moving northeast at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Concordia, Jamestown and Norway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3964 9793 3974 9785 3960 9756 3946 9783
3948 9793
TIME...MOT...LOC 2327Z 215DEG 22KT 3950 9787
HAIL...1.50IN
WIND...60MPH
$$
Baerg5 follow-up statements
140
WWUS53 KTOP 182333
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
633 PM CDT Thu Jun 18 2020
KSC029-157-190015-
/O.CON.KTOP.SV.W.0101.000000T0000Z-200619T0015Z/
Republic-Cloud-
633 PM CDT Thu Jun 18 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHWESTERN REPUBLIC AND NORTHWESTERN CLOUD COUNTIES...
At 632 PM CDT, a severe thunderstorm was located 4 miles south of
Jamestown, moving northeast at 25 mph. At 623 PM a trained spotter 6
miles south of Jamestown reported quarter size hail covering the
ground.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Concordia, Jamestown and Norway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3964 9793 3974 9785 3960 9756 3946 9783
3948 9793
TIME...MOT...LOC 2332Z 211DEG 21KT 3953 9786
HAIL...1.50IN
WIND...60MPH
$$
Baerg941
WWUS53 KTOP 182335 CCA
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
635 PM CDT Thu Jun 18 2020
KSC029-157-190015-
/O.COR.KTOP.SV.W.0101.000000T0000Z-200619T0015Z/
Republic-Cloud-
635 PM CDT Thu Jun 18 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHWESTERN REPUBLIC AND NORTHWESTERN CLOUD COUNTIES...
At 633 PM CDT, a severe thunderstorm was located 4 miles south of
Jamestown, moving northeast at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts. Trained
spotters reported quarter size hail covering the ground 6
miles south of Jamestown at 633 PM. This corrects
the report time on the previous warning update.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Concordia, Jamestown and Norway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3964 9793 3974 9785 3960 9756 3946 9783
3948 9793
TIME...MOT...LOC 2332Z 211DEG 21KT 3953 9786
HAIL...1.50IN
WIND...60MPH
$$
Baerg572
WWUS53 KTOP 182343
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
643 PM CDT Thu Jun 18 2020
KSC029-157-190015-
/O.CON.KTOP.SV.W.0101.000000T0000Z-200619T0015Z/
Republic-Cloud-
643 PM CDT Thu Jun 18 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHWESTERN REPUBLIC AND NORTHWESTERN CLOUD COUNTIES...
At 643 PM CDT, a severe thunderstorm was located near Jamestown,
moving northeast at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Concordia, Jamestown and Norway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3960 9790 3974 9785 3960 9756 3946 9783
TIME...MOT...LOC 2343Z 215DEG 21KT 3958 9780
HAIL...1.50IN
WIND...60MPH
$$
Baerg778 WWUS53 KTOP 182353 SVSTOP Severe Weather Statement National Weather Service Topeka KS 653 PM CDT Thu Jun 18 2020 KSC029-157-190015- /O.CON.KTOP.SV.W.0101.000000T0000Z-200619T0015Z/ Republic-Cloud- 653 PM CDT Thu Jun 18 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR SOUTHWESTERN REPUBLIC AND NORTHWESTERN CLOUD COUNTIES... At 653 PM CDT, severe thunderstorms were located along a line extending from near Norway to near Concordia to 8 miles northeast of Glasco, moving northeast at 30 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Concordia and Norway. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3974 9785 3960 9756 3947 9781 TIME...MOT...LOC 2353Z 224DEG 27KT 3966 9779 3956 9768 3944 9773 HAIL...0.88IN WIND...60MPH $$ Baerg
331
WWUS53 KTOP 190001
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
701 PM CDT Thu Jun 18 2020
KSC157-190010-
/O.CAN.KTOP.SV.W.0101.000000T0000Z-200619T0015Z/
Republic-
701 PM CDT Thu Jun 18 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN REPUBLIC COUNTY
IS CANCELLED...
The storms which prompted the warning have weakened. Therefore, the
warning has been cancelled.
LAT...LON 3965 9772 3965 9767 3960 9756 3949 9778
3950 9778
TIME...MOT...LOC 0000Z 211DEG 21KT 3970 9776 3960 9765 3948 9770
$$
KSC029-190015-
/O.CON.KTOP.SV.W.0101.000000T0000Z-200619T0015Z/
Cloud-
701 PM CDT Thu Jun 18 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTH CENTRAL CLOUD COUNTY...
At 700 PM CDT, severe thunderstorms were located along a line
extending from Norway to near Concordia to 9 miles west of Aurora,
moving northeast at 25 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Concordia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3965 9772 3965 9767 3960 9756 3949 9778
3950 9778
TIME...MOT...LOC 0000Z 211DEG 21KT 3970 9776 3960 9765 3948 9770
HAIL...0.75IN
WIND...60MPH
$$
BaergWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:55 PM CDT, 3 hours 33 minutes earlier.
Area forecast discussion, Jun 18, 2:55 PM CDT, 3 hours 33 minutes before
Area Forecast Discussion National Weather Service Topeka KS 255 PM CDT Thu Jun 18 2020 .SHORT TERM...(This evening through Friday) Issued at 158 PM CDT Thu Jun 18 2020 Surface map at 18z shows low pressure centered across southwest Kansas with a stationary front extending northeast toward Grand Island Neb. MLCAPE near the boundary is now around 2000 with little CIN remaining. Effective shear is forecast to gradually rise toward 20-25kts by evening. The atmosphere appears to support a risk for wind or marginal hail with max instability this evening. Water vapor also shows a subtle wave across the TX panhandle while the mid to upper level ridge axis remains over eastern KS. Tonight...most likely scenario appears to be one where diurnally driven storms impact northern KS this evening with a some risk for severe wind/marginal hail then additional storms should develop later tonight along the 925-850mb front. High PWATS and weak steering flow aloft combined with 30-35kt LLJ will aid in the heavy rain threat. Location of greatest coverage of storms after midnight is uncertain but trends are suggesting along a Council Grove to Lawrence southward later tonight where training could set up after 9z. Recent model signals appear to suggest that the weak wave now across TX panhandle will drift NE and could contribute to forcing during the day on Friday so there could be a prolonged period of rainfall/convection mainly along/south of I-70 at least into midday across the area. Heavy rains would be a threat if this scenario occurs. At this point the HRRR and ARW WRF along with the NAM80 all show some version of this scenario. Have raised precip chcs into midday based on this potential. As mentioned given the high PWATS and weak steering combined with some risk for training it appears that local areas could see in excess of 2 inches. Given the dry conditions and rainfall deficits over the past month will not issue a flood watch but as mentioned given the set up it appears there's the potential for amounts in excess of 2 inches in spots late tonight through Friday morning. .LONG TERM...(Friday night through Thursday) Issued at 158 PM CDT Thu Jun 18 2020 The mesoscale situation on Friday night is low confidence and dependent on how the convection evolves on Friday. The wave now across NV is forecast to emerge into the Plains Friday night so would expect some response with convection across eastern CO into western KS Friday night but there's uncertainty how far east any organized complex would get or if it would move more ESE into the re-developing 850 jet so for now will keep the high chc/low likely pops but confidence in coverage Fri night is low at this point. The wave will move across the state on Saturday with a sfc low forecast to drift east across the area into the afternoon. Timing of this wave will be critical to determining how widespread additional storms may be by afternoon with the NAM and GFS both showing veering winds at 850mb by 00Z so for now it still appears that there could be some risk for severe weather mainly across the northeast half of the area on Saturday afternoon as the mid level speed max moves across the area. Believe or not there may be a quiet night on Sat night/early Sunday morning as the wave departs and weak ridging moves in. However any break will be short as another wave will approach on Sunday afternoon and wind fields will respond with WAA in the low levels re-developing while mid level WNW flow increases. This may set the stage for a more widespread convective complex/severe event on Sunday evening or Sun night with a forward propagating complex moving SE across some part of central KS. The flow aloft will become more northwesterly with another wave fcst to drop into the region later Monday so there could be another bout of storms and severe wx sometime late Monday into Monday night but timing/location remain to be determined. At some point drier more stable air may move into the area and provide at least a short break from the storms by the middle of next week. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1125 AM CDT Thu Jun 18 2020 VFR conditions will prevail until after 06z when convection near or along the sfc front is forecast to increase in coverage. Recent trends in the short range models are suggesting a better chance for more widespread tsra by or after 9z at TOP/FOE and will leave a prevailing VCTS in the forecast after 6z. There's low confidence in how the convective coverage will evolve after 9z so will leave an overall general fcst after 9z at this point. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Omitt LONG TERM...Omitt AVIATION...Omitt
Hazardous weather outlook, Jun 18, 3:27 PM CDT, 3 hours 1 minute before
Hazardous Weather Outlook...UPDATED National Weather Service Topeka KS 327 PM CDT Thu Jun 18 2020 KSZ008>012-020>024-026-034>040-054>056-058-059-192030- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 327 PM CDT Thu Jun 18 2020 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Thunderstorms are expected to develop late this afternoon and early this evening in central and northern Kansas. Some of these storms may initially be severe in the late afternoon and evening, with damaging wind gusts and locally heavy rainfall the primary hazards. Additional storms will develop after midnight along and south of Interstate 70. Those storms will be capable of producing heavy rains. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorm chances continue each day through the weekend, and likely into early next week, as several systems move over the state. Repeated rounds of rain will bring locally heavy rainfall to some locations, but flooding chances will be highly dependent on if an area gets multiple rounds of rain. Generally one to three inches of rain are forecast, but higher amounts will occur. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Jun 18, 6:18 PM CDT, 10 minutes before
Special Weather Statement National Weather Service Topeka KS 618 PM CDT Thu Jun 18 2020 KSZ020-034-190000- Cloud-Ottawa- 618 PM CDT Thu Jun 18 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTTAWA AND SOUTHWESTERN CLOUD COUNTIES UNTIL 700 PM CDT... At 618 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles north of Barnard, moving northeast at 25 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Glasco and Delphos. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3951 9793 3953 9784 3931 9769 3922 9793 TIME...MOT...LOC 2318Z 236DEG 21KT 3929 9804 Baerg
Special weather statement, Jun 18, 6:26 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Topeka KS
626 PM CDT Thu Jun 18 2020
KSZ008-020-190015-
Republic-Cloud-
626 PM CDT Thu Jun 18 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN REPUBLIC AND
NORTHWESTERN CLOUD COUNTIES UNTIL 715 PM CDT...
At 626 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Scottsville, moving northeast at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Concordia, Jamestown and Norway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3965 9793 3974 9785 3959 9757 3945 9781
3947 9793
TIME...MOT...LOC 2326Z 215DEG 22KT 3949 9788
BaergThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 6:18 PM CDT | Special Weather Statement | TOP | Cloud | 42 min |
| Jun 18, 6:26 PM CDT | Special Weather Statement | TOP | Cloud | 49 min |
| Jun 18, 6:38 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 37 min |
| Jun 18, 6:42 PM CDT | Special Weather Statement | TOP | Republic | 48 min |
| Jun 18, 6:50 PM CDT | Severe Thunderstorm Warning | TOP | Cloud | 25 min |
| Jun 18, 6:57 PM CDT | Special Weather Statement | TOP | Washington | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.